Tornadoes · United States · Nebraska · 2007
EF0 tornado, Ogallala, Nebraska, March 24, 2007
This EF0 tornado ran 0.1 miles across Keith County on March 24, 2007, touching down at 5:35 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 24, 2007
- Touchdown
- 5:35 PM MDT (23:35 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Keith County
- Touchdown point
- 41.140, -101.706
- Lift-off point
- 41.140, -101.706
- Record number
- 0703241735-02
What the Weather Service recorded
An early spring storm brought severe thunderstorms to Western and North Central Nebraska during the evening hours on March 24th.
Public reported a tornado with a brief touchdown one mile northeast of Ogallala.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS LBF issued a tornado warning for this county at 23:24 UTC, 11 minutes before the tornado touched down, in force until 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:24 UTC | 00:00 UTC | Tornado Warning | LBF |
| 02:02 UTC | 02:43 UTC | Tornado Watch | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Mar 24, 2:05 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 24, 2:05 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 305 PM CDT SAT MAR 24 2007 ...FORECAST CHALLENGE IS THUNDERSTORM/SEVERE POTENTIAL TONIGHT AND THEN PRECIP CHANCES MIDWEEK NEXT WEEK... .SYNOPSIS... 19Z SFC ANALYSIS INDICATING A DEEPENING SFC LOW OVR SERN COLORADO...WITH A WARM FRONT EXTENDING NEWD TO KLBF...TO JUST NORTH OF KODX...TO NORTH OF KOMA. WINDS SOUTH OF THIS FEATURE HAVE MADE AN ABRUPT CHANGE TO THE SOUTH. MOISTURE CONTINUES TO STREAM INTO THE AREAS...AS EVIDENCED BY WIDESPREAD 50+ DEW POINT. TRIGGER MECHANISM ALL THAT IS NEEDED ATTM AND THIS IS APPEARING UPSTREAM OVR WRN KS AND ERN COLORADO ATTM. WV ANALYSIS INDICATING UPPR LOW NORTHWEST OF SPRINGFIELD COLORADO WITH AN APPG JET STREAK EXTENDING FROM THE WRN OK PANHANDLE...SWD INTO SERN NM. LIGHTNING STRIKES HAVE BECOME MORE PREVALENT OVER THE PAST 30 MINUTES FROM PUBELO...TO SOUTH OF BURLINGTON COLORADO. OTHER GENERAL SHOWERS...WITH ISOLATED THUNDERSTORMS...CONTINUE ACROSS NRN PORTIONS OF THE CWA ATTM AND CONTINUE TO SLOWLY EXIT THE FORECAST AREA. .NEAR TERM (TONIGHT THROUGH TUESDAY)...MAIN FORECASTING FOCUS IS THUNDERSTORM AND SVR POTENTIAL THIS EVENING. THE BEFOREMENTIONED JET STREAK AND COLD CORE UPPR LOW WILL MOVE INTO NWRN KS/NERN COLORADO OVER THE NEXT 2 TO 4 HRS. AM EXPECTING CONFECTION TO INITIATE ACROSS NWRN KS/NERN COLORADO...AS THE JET STREAK CATCHES UP TO THE COLD POOL. MAIN THREAT WILL BE LARGE HAIL SOUTH OF I-80...BUT ALONG AND NORTH OF THE WARMFRONT...HELICITY MUCH STRONGER...SO CANNOT RULE OUT AN ISOLATED TORNADO. BEST THREAT FOR TORNADOES SHOULD BE ALONG AND WEST OF A LINE FROM KLBF TO KVTN AND NORTH OF THE INTERSTATE...OR ALONG A TROF AXIS EXTENDING FROM THE SURFACE LOW TO WEST OF KCDR...AS THIS IS THE ANTICIPATED TRACK OF THE SURFACE LOW...AND ASSOCIATED TRIPLE POINT. ON SUNDAY...THE UPPER LEVEL LOW WILL MOVE INTO ERN SD THEN SRN MN BY AFTERNOON. CANNOT RULE OUT SOME LIGHT WRAP AROUND PRECIPITATION IN THE NRN ZONES EARLY AS WEAK ISENTROPIC UPGLIDE AND LOW COND PRESSURE DEFICITS NOTED. ABUNDANT SUNSHINE AND WARM TEMPS EXPECTED SUNDAY AFTERNOON...THANKS TO STRONG CLEARING BEHIND THE EXITING LOW...AND LOW LEVEL WESTERLIES. H85 TEMPS WILL SURGE INTO THE TEENS ACROSS THE WRN HALF OF THE CWA SUNDAY AFTERNOON...SO HIGHS IN THE LOWER 70S LOOK ON TRACK. ON MONDAY...UPPR PATTERN WILL BEGIN TO AMPLIFY ON MONDAY AS AN UPPER LEVEL TROF OF LOW PRESSURE ENTERS THE PACIFIC COAST STATES. LOW LEVEL THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS MONDAY MORNING. H85 TEMPS SURGE TO THE MID TO UPPER TEENS MONDAY AFTERNOON. HAVE PAINTED MID 70S TO LWR 80S FOR MOST LOCATIONS WITH HIGHEST READINGS IN THE NORTH AND NWRN ZONES...AS H85 TEMPS APPROACH 20C. RECORD HIGH FOR VALENTINE ON MONDAY IS 82 DEGREES. WITH A HIGH OF 82 IN THE GRIDS...WILL WORD AS SUCH IN THE FCST. A COLD FRONT WILL MAKE A FUTILE ATTEMPT TO PUSH INTO THE NWRN CWA MONDAY NIGHT...BEFORE LIFTING NORTH AS A WARM FRONT ON TUESDAY. H85 TEMPS ARE ACTUALLY WARMER FOR TUESDAY...BUT AM A LITTLE CONCERNED ABOUT CLOUD ISSUES...GIVEN THE DEEPENING TROF ACROSS THE WEST. HAVE INCREASED TEMPS SOME OVER THE PVS FCST. .LONG TERM (WEDNESDAY THROUGH SATURDAY)...00Z AND 06Z RUNS OF THE GFS IN DECENT AGREEMENT THIS MORNING...LIFTING A CLOSED LOW ACROSS THE HIGH PLAINS OF ERN WYOMING AND AND ERN MT ON WEDS. WILL LEAVE SLIGHT CHANCE POPS IN THE FCST FOR NOW ON TUESDAY NIGHT...EVEN THOUGH MODEL TRENDS ARE FOR INCREASED DRY SWRLY FLOW WORKING INTO WRN AND NCENT NEBR DURING THIS PERIOD. THE BEFOREMENTIONED LOW WILL TRACK NORTHEAST INTO WRN ONTARIO ON FRIDAY AND SATURDAY...FORCING A BACKDOOR COLD FRONT...MAINLY INTO THE NERN ZONES FOR SATURDAY. WILL CONTINUE A DRY FCST AFTER MIDWEEK...WITH NWRLY FLOW ALOFT AND DRY BOUNDARY LAYER AIR IN PLACE. WILL NEED TO WATCH FOR PRECIP SAT NITE INTO NEXT SUNDAY...AS WAA ALOFT WILL WORK ACROSS THE FORECAST AREA AS RIDGING BUILDS INTO THE WRN THIRD OF THE CONUS. TEMPERATURES WILL BE SEASONAL...EVEN WITH THE COLDER INTRUSION LATE WEEK...AND AM EXPECTING READINGS IN THE MID 50S TO LWR TO MID 60S...CLIMO IS IN THE MID TO UPPER 50S FOR HIGHS BY THE END OF NEXT WEEK. && .AVIATION... A WARM FRONT LIFTING ACROSS SOUTHWEST NEBRASKA INTO THE SANDHILLS WILL BRING SCATTERED THUNDERSTORMS TO MUCH OF THE REGION THROUGH THE LATE EVENING. NORTH OF THE FRONT OVER THE 098 TWEB ROUTE...MVFR TO IFR CONDITIONS WILL BE IN PLACE WITH CEILINGS IN THE 700 TO 1500 FT RANGE AND VISIBILITIES OCCASIONALLY DIPPING BELOW 2 MILES. MODERATE INSTABILITY ACROSS THE AREA WILL LEAD TO A FEW THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND VERY GUSTY WINDS...AS WELL AS DROPPING VSBYS TO IFR CONDITIONS IN HEAVY RAIN. MFVR CONDITIONS THROUGH THE EARLY PART OF SUNDAY SHOULD GRADUALLY LIFT TO VFR CONDITIONS AS WESTERLY FLOW BRINGS IN DRIER CONDITIONS BY MID-DAY SUNDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE && CLB/DP
Hazardous weather outlook, Mar 24, 2:33 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT SAT MAR 24 2007 NEZ004>010-022>029-035>038-056>059-069>071-094-251200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 333 PM CDT SAT MAR 24 2007 /233 PM MDT SAT MAR 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A WARM FRONT LOCATED NORTH OF INTERSTATE 80 TO NEAR HIGHWAY 91 IN NORTH CENTRAL NEBRASKA...WILL COMBINE WITH A SYSTEM MOVING OUT OF EASTERN COLORADO TO PRODUCE SCATTERED THUNDERSTORMS OVER THE OUTLOOK AREA THIS EVENING. SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE WITH MODERATE INSTABILITY ACROSS THE AREA DUE TO BRIEF PERIODS OF SUNSHINE. THE AREA OF GREATEST RISK WILL BE EAST OF AN OGALLALA TO VALENTINE LINE WITH LARGE HAIL THE MAIN THREAT. HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT OVER THE SOUTHERN SANDHILLS...OR BETWEEN INTERSTATE 80 AND HIGHWAY 2...INTO FAR SOUTHWEST NEBRASKA NEAR HIGHWAY 61 NEAR A SURFACE LOW AND BOUNDARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.6 hours before the tornado, 93 km from the path. March 24, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -21621 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.4 hours after it, 93 km from the path. March 25, 2007.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 515 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.2 K/km
The surface observations
Ogallala (OGA), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:50 UTC | 62.6 | 53.6 | 120° 7 kt | 1010.5 | ||
| 22:10 UTC | 60.8 | 53.6 | 110° 6 kt | 1010.2 | ||
| 22:30 UTC | 62.6 | 53.6 | 120° 6 kt | 1009.8 | ||
| 22:50 UTC | 60.8 | 53.6 | 110° 8 kt | 1009.8 | VCTS | |
| 23:10 UTC | 57.2 | 53.6 | 100° 6 kt | 1009.5 | +RA | |
| 23:30 UTC | 57.2 | 53.6 | 0° 0 kt | 1009.1 | VCTS | |
| 23:50 UTC | 57.2 | 55.4 | 0° 0 kt | 1009.1 | VCTS | |
| 00:10 UTC | 57.2 | 55.4 | 0° 0 kt | 1008.8 | VCTS | |
| 00:30 UTC | 55.4 | 46.4 | 190° 14 kt | 28 | 1010.2 | |
| 00:50 UTC | 53.6 | 46.4 | 160° 14 kt | 21 | 1010.2 | |
| 01:10 UTC | 51.8 | 44.6 | 170° 13 kt | 18 | 1009.8 | |
| 01:30 UTC | 51.8 | 44.6 | 170° 10 kt | 16 | 1009.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 131 km away, was scanning. The volume nearest the touchdown began at 23:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of March 24, 2007
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 24 | 3:59 AM CDT | EF1 | Gray, TX | 2.0 | 50 | $38,000 | ||
| March 24 | 3:40 PM MDT | EF0 | Yuma, CO | 0.3 | 10 | |||
| March 24 | 4:22 PM MDT | EF0 | Phillips, CO | 0.1 | 50 | |||
| March 24 | 4:55 PM MDT | EF0 | Phillips, CO | 0.1 | 50 | |||
| March 24 | 5:35 PM MDT | EF0 | Sedgwick, CO | 0.1 | 50 | |||
| March 24 | 5:45 PM MDT | EF0 | Deuel, NE | 0.1 | 10 | |||
| March 24 | 6:53 PM CDT | EF0 | Hayes, NE | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.